OBJECTIVE: To report a case of vancomycin-induced anaphylaxis (or anaphylactoid reaction) in a patient with a fever of unrecognized noninfectious origin. CASE SUMMARY: An 83-year-old white man, who was a patient of the Veterans Affairs Medical Center, developed a serious anaphylactic (or anaphylactoid) reaction while receiving intravenous vancomycin as empiric therapy for a nosocomial fever of unknown origin. The fever was subsequently proved to have been due to acute polyarticular gout rather than an infection. DISCUSSION: This patient developed respiratory distress and an increased serum troponin concentration, suggestive of a myocardial enzymatic leak as a result of vancomycin therapy. Vancomycin was given before the noninfectious cause of his fever was recognized. CONCLUSIONS: Even with cautious slow infusion, intravenous vancomycin can precipitate life-threatening infusion-related reactions in some patients. Because of this, and to reduce selective pressure for vancomycin resistance, sources of fever that do not require treatment with vancomycin should be diligently investigated prior to the institution of empiric vancomycin therapy in febrile patients, particularly when the past medical history is suggestive of an alternative diagnosis.
- Fever of unknown origin